Alert archive / California / Flash Flood Warnings in 2014
Flash Flood Warning 52, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Dec 2, 2014, 2:56 PM PST for San Bernardino County, California. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 2, 2014, 2:56 PM PST (22:56 UTC)
- Expired
- Dec 2, 2014, 7:00 PM PST
- In force
- 4 hr
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Flood severity
- None
County San Bernardino County, CA
The radar
The Santa Ana Mts radar (KSOX), 72 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 2, 3:00 PM PST | FLOOD | 7 Ne Yucaipa, CA | VALLEY OF THE FALLS ROAD REPORTED OPEN BUT MINOR FLOODING AS MILL CREEK WAS RUNNING FULL. YUCAIPA RIDGE REPORTED 5 INCHES OF RAIN TODAY AND 4 INCHES IN 6 HOURS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 10.9 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2290 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 192 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
292
WGUS56 KSGX 022256
FFWSGX
CAC071-030300-
/O.NEW.KSGX.FF.W.0052.141202T2256Z-141203T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
256 PM PST TUE DEC 2 2014
THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHWESTERN SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...
THIS INCLUDES THE CITY OF YUCAIPA...
* UNTIL 700 PM PST
* AT 243 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
PERSISTENT HEAVY RAINS OVER FOREST FALLS AND MILL CREEK...AND MILL
CREEK IS STARTING TO OVERFLOW...WITH RAIN GAGES REPORTING 1 HOUR
PER HOUR RAINFALL RATES. FLASH FLOODING IS LIKELY TO OCCUR SOON IN
THE FOREST FALLS AREA...INCLUDING ACROSS VALLEY OF THE FALLS ROAD.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SAN
GORGONIO MOUNTAIN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
LAT...LON 3420 11706 3419 11676 3404 11677 3404 11693
3402 11708
$$
HARRISON2 follow-up statements
367
WGUS76 KSGX 022357
FFSSGX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
357 PM PST TUE DEC 2 2014
CAC071-030300-
/O.CON.KSGX.FF.W.0052.000000T0000Z-141203T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
357 PM PST TUE DEC 2 2014
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM PST FOR
SOUTHWESTERN SAN BERNARDINO COUNTY...
AT 341 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE MODERATE RAINFALL NEAR FOREST FALLS AND MILL CREEK...WITH
YUCAIPA RIDGE REPORTING 2.33 INCHES OVER THE PAST 3 HOURS. ALTHOUGH
RAINFALL RATES HAVE LESSENED OVER THE PAST HALF HOUR...MORE HEAVY
RAINFALL WILL LIKELY OCCUR AGAIN SOON AND THIS...IN ADDITION TO
PREVIOUS HEAVY RAINFALL...COULD PRODUCE FLASH FLOODING IN MILL CREEK
AND ACROSS THE VALLEY OF THE FALLS DRIVE.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SAN
GORGONIO MOUNTAIN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.
&&
LAT...LON 3420 11706 3419 11676 3404 11677 3404 11693
3402 11708
$$
HARRISON011
WGUS76 KSGX 030258
FFSSGX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
658 PM PST TUE DEC 2 2014
CAC071-030303-
/O.EXP.KSGX.FF.W.0052.000000T0000Z-141203T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
658 PM PST TUE DEC 2 2014
...THE FLASH FLOOD WARNING WILL EXPIRE AT 700 PM PST FOR SOUTHWESTERN
SAN BERNARDINO COUNTY...
THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE AT 700 PM. MINOR
ROADWAY FLOODING WAS REPORTED ALONG THE VALLEY OF THE FALLS ROAD
EARLY IN THE AFTERNOON AND MILL CREEK WAS RUNNING FULL.
ALTHOUGH RAIN HAS DIMINISHED ACROSS THE AREA...ADDITIONAL RAINFALL
IS EXPECTED TO RE-DEVELOP LATER THIS EVENING WITH RENEWED FLOODING A
POSSIBILITY. A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE SAN
BERNARDINO MOUNTAINS OVERNIGHT.
LAT...LON 3420 11706 3419 11676 3404 11677 3404 11693
3402 11708
$$
JMBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Dec 2, 2:03 PM PST, 53 minutes earlier.
Area forecast discussion, Dec 2, 2:03 PM PST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
203 PM PST TUE DEC 2 2014
.SYNOPSIS...
A PACIFIC STORM WILL BRING RAIN THROUGH TONIGHT...MODERATE TO
HEAVY AT TIMES. SHOWERS WILL DECREASE WEDNESDAY MORNING. A SECOND
SYSTEM WILL BRING MORE SHOWERS WEDNESDAY NIGHT INTO THURSDAY. DRY
WITH MINOR WARMING FRIDAY. A THIRD WEAK LOW PRESSURE SYSTEM COULD
BRING SCATTERED SHOWERS LATE FRIDAY NIGHT INTO SATURDAY. DRY WITH
A WARMING TREND EARLY NEXT WEEK.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
THE ATMOSPHERIC RIVER SETTLED OVER SANTA BARBARA AND VENTURA
COUNTIES THIS MORNING AND WAS PROGRESSING SOUTHEAST ACROSS LA
COUNTY AND INTO SAN BERNARDINO COUNTY AT 1 PM. THIS IS SLOWER THAN
ANTICIPATED AND IS REFLECTED IN THE RAIN TOTALS WHICH ARE MUCH
HIGHER OVER THE SAN GABRIEL MOUNTAINS THAN OVER THE SAN BERNARDINO
MOUNTAINS. RAIN AMOUNTS HAVE ALREADY EXCEEDED AN INCH OVER THE SAN
BERNARDINO MOUNTAINS WITH THE HIGHEST TOTAL AT YUCAIPA RIDGE WITH
2.48" THROUGH 130 PM.
THE INTEGRATED VAPOR TRANSPORT PRODUCT SHOWS THE MOISTURE PLUME
SAGGING SOUTHEAST...BUT WITH A DECREASING MOISTURE CONTENT THROUGH
06Z. THERE WILL STILL BE PERIODS OF MODERATE TO HEAVY RAIN ACROSS
ORANGE...RIVERSIDE AND SAN BERNARDINO COUNTIES THROUGH SUNSET.
RAIN HAS BEEN MOSTLY LIGHT OVER SAN DIEGO COUNTY TODAY. PERIODS
OF LIGHT RAIN WILL CONTINUE OVER SAN DIEGO COUNTY THIS
AFTERNOON...WITH BETTER CHANCES OF MODERATE TO HEAVY RAIN IN SAN
DIEGO COUNTY OVERNIGHT AS THE MOISTURE PLUME SINKS SOUTHWARD. THE
RAIN WILL TAPER OFF FROM NORTH TO SOUTH WEDNESDAY...LINGERING
LONGEST IN SAN DIEGO COUNTY THROUGH MIDDAY.
THERE IS THE POTENTIAL FOR A SECOND SURGE OF RAIN WEDNESDAY NIGHT
INTO THURSDAY MORNING WHEN PWATS SPIKE BRIEFLY AS HIGHER VALUES
ARE DRAWN BACK NORTH AHEAD OF A WEAK SHORTWAVE OFF THE SOCAL
COAST. POPS AND QPF WERE RAISED WEDNESDAY NIGHT INTO THURSDAY
MORNING.
.LONG TERM (FRIDAY THROUGH MONDAY)...
WEAK RIDGING AND DRY WEATHER THURSDAY NIGHT AND FRIDAY. A WEAKER
SHORTWAVE WILL BRING CHANCES FOR PRECIP SATURDAY...WHICH WILL BE
FOLLOWED BY ANOTHER WEAK RIDGE FOR DRY WEATHER SUNDAY AND MONDAY.
&&
.AVIATION...
022125Z...MULTIPLE BKN-OVC CLOUD LAYERS IN THE 2000-18000 FT MSL
LAYER THROUGH 03/0900 UTC...WITH SHOWER COVERAGE INCREASING IN
COVERAGE AND INTENSITY. DURING PERIODS OF HEAVIEST SHOWERS...EXPECT
VIS BELOW 1 SM...AND LOCAL CIGS BELOW 500 FT AGL. HIGHER TERRAIN
ABOVE 2000 FT MSL WILL BE OBSCURED. AT COASTAL AIRPORTS...WINDS WILL
BE SOUTH TO SOUTHEAST AND RATHER GUSTY DURING THE AFTERNOON AND
EVENING...AND LOW VIS AND CIGS ARE LIKELY AT TIMES. AFTER 03/0900
UTC...MULTIPLE BKN-OVC CLOUD LAYERS IN THE 2000-13000 FT MSL
LAYER...WITH SHOWERS DIMINISHING A LITTLE...BUT STILL SCATTERED TO
WIDESPREAD AND PRODUCING AREAS OF VIS 5 SM OR LESS AND AREAS OF CIGS
1000 FT AGL OR LESS. DESERTS WILL SEE LESS SHOWER ACTIVITY TODAY AND
TONIGHT...WITH MAINLY ISOL TO SCT SHOWERS AT TIMES...PRODUCING LOCAL
VIS AND CIGS OR 3 SM OR LESS AND 2500 FT AGL OR LESS RESPECTIVELY.
&&
.MARINE...
125 PM...WINDS AT THE SAN CLEMENTE BASIN BUOY ARE NOW GUSTING TO 18
KT CURRENTLY. SOUTH TO SOUTHEASTERLY WINDS WILL CONTINUE TO PICK UP
OVER THE COASTAL WATERS...WITH WIND GUSTS REACHING 25 TO 30 KT THIS
AFTERNOON INTO THIS EVENING...BEFORE DIMINISHING A BIT LATE TONIGHT
INTO WEDNESDAY MORNING. A SMALL CRAFT ADVISORY REMAINS IN EFFECT
UNTIL 2 AM WEDNESDAY MORNING.
&&
.BEACHES...
HIGH TIDES ARE RUNNING SEVERAL INCHES ABOVE WHAT THEY WERE
PREDICTED...ACCORDING TO THE LA JOLLA AND LOS ANGELES TIDE
GAGES...WITH THE TIDE PEAKING AT 6.5 FEET THIS MORNING. TIDES WILL
CONTINUE TO INCREASE WEDNESDAY INTO THURSDAY...LIKELY REACHING NEAR
7 FEET WEDNESDAY...AND ABOVE 7 FEET ON THURSDAY. THE HIGH TIDES IN
ADDITION TO MODERATE TO HEAVY RAINFALL RUNOFF WILL RESULT IN THE
POSSIBILITY OF MINOR COASTAL FLOODING OF LOW-LYING AREAS DURING THE
TIMES OF HIGH TIDE. A COASTAL FLOOD ADVISORY HAS BEEN ISSUED FOR THE
ORANGE AND SAN DIEGO COUNTY COASTAL AREAS.
&&
.HYDROLOGY...
MOISTURE PLUME IS MOVING SOUTH MORE SLOWLY THAN ANTICIPATED...BUT
IT IS STILL FORECAST TO SAG SLOWLY SOUTH OVERNIGHT. THE MODERATE
TO HEAVY RAIN OVER L.A. AND SAN BERNARDINO COUNTY MOUNTAINS THIS
AFTERNOON WILL SHIFT SOUTHWARD THROUGH EARLY EVENING. SIGNIFICANT
OROGRAPHIC RAINFALL WILL OCCUR ALONG THE COASTAL SLOPES OF THE
MOUNTAINS WITH HEAVIEST OVER SAN BERNARDINO COUNTY THIS
AFTERNOON...SHIFTING SOUTH OVER RIVERSIDE AND ORANGE COUNTY BY
EVENING...AND INTO SAN DIEGO COUNTY OVERNIGHT.
DESPITE THE SLOWER ARRIVAL ON THE MOISTURE PLUME...RAINFALL TOTALS
HAVENT CHANGED MUCH THROUGH EARLY THURSDAY. 1-1.5 INCHES NEAR THE
COAST TO 2.5 TO 4.5 INCHES ON THE COASTAL MOUNTAIN SLOPES WITH
ISOLATED AMOUNTS EXCEEDING 6 INCHES. GREATEST RAINFALL TOTALS WILL
BE ON THE SOUTH AND SOUTHWEST FACING COASTAL SLOPES OF THE
MOUNTAINS. YUCAIPA RIDGE SEEMS POISED TO RECEIVE 6+ INCHES. IN
THE DESERTS OF ONE HALF TO ONE INCH IS POSSIBLE. SNOW LEVELS WILL
BE QUITE HIGH... MOSTLY ABOVE 8000 FEET.
A FLASH FLOOD WATCH IS IN EFFECT THROUGH EARLY WEDNESDAY MORNING.
THE HEAVY RAINFALL COULD GENERATE FLASH FLOODING AND MUD AND DEBRIS
FLOWS TO RECENT BURN AREAS...AS WELL AS OTHER STEEP TERRAIN ALONG
THE COASTAL SLOPES OF THE MOUNTAINS. THE SAN DIEGO RIVER AT
FASHION VALLEY IS EXPECTED TO EXPERIENCE MINOR RISES LATER
TONIGHT FOR POSSIBLE MINOR NUISANCE FLOODING.
&&
.SKYWARN...
SKYWARN ACTIVATION IS REQUESTED THROUGH THIS EVENING.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR THE ORANGE COUNTY
COASTAL AREAS...SAN BERNARDINO COUNTY MOUNTAINS...SAN
BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE...
SANTA ANA MOUNTAINS AND FOOTHILLS.
COASTAL FLOOD ADVISORY FROM 3 AM WEDNESDAY TO 10 AM PST THURSDAY
FOR THE BEACHES IN THE ORANGE COUNTY COASTAL AREAS...SAN
DIEGO COUNTY COASTAL AREAS.
FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR THE RIVERSIDE
COUNTY MOUNTAINS...SAN DIEGO COUNTY COASTAL AREAS...SAN
DIEGO COUNTY MOUNTAINS...SAN DIEGO COUNTY VALLEYS.
PZ...SMALL CRAFT ADVISORY FOR WINDS UNTIL 2 AM PST WEDNESDAY FOR THE
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER
AND OUT 30 NM...WATERS FROM SAN MATEO POINT TO THE MEXICAN
BORDER EXTENDING 30 TO 60 NM OUT INCLUDING SAN CLEMENTE
ISLAND.
&&
PUBLIC/HYDROLOGY...MOEDE
AVIATION/MARINE/BEACHES...HARRISONThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 2, 8:09 AM PST | Coastal Flood Advisory | SGX | San Diego | 3 days |
| Dec 2, 2:37 PM PST | Areal Flood Advisory | SGX | Riverside, San Bernardino | 5 hr |
Nearby
Flash Flood Warnings in California, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.